Thunderstorm Wind, Dawes
- When
- October 3, 1:49 PM MST
- Where
- Dawes County, (Cdr)chadron Airport
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.840, -103.100
The wind sensor at the Chadron Airport measured a peak gust of 73 mph.
Thunderstorms produced large hail and damaging winds across portions of Dawes and Box Butte counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and damaging winds across portions of Dawes and Box Butte counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 3, 1:23 PM MST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 223 PM MDT Mon Oct 3 2016 .SHORT TERM...(This evening through Wednesday night) Issued at 300 PM MDT Mon Oct 3 2016 Active weather over the CWA this afternoon with strong storms over the Panhandle and strong winds across parts of southeast Wyoming. This in response to a strong upr low currently over Wyoming and a cold front now progressing across the Panhandle. Severe threat will end by this evening as the front continues to move east with the focus then being on strong winds that wl continue over southeast Wyoming...especially in the wind-prone areas through Tuesday morning. Firstly..have opted to cancel the high wind warning over western Carbon county as winds have not really come up there and 7H winds fcst to stay in the 35-40kt range through this evening. Elsewhere 7H wind do come up later this evening to about 50-55kts from east Carbon into far western Laramie county and continue into Tuesday morning before falling off. With some downward motion around the mtns will maintain the high wind warning there. High wind threat looks to end by late morning with light to moderate winds thereafter through Weds. Pcpn should taper off this evening as one shortwave lifts off to the northeast though a few snow showers cannot be ruled out over the higher mtns aided by orographics. The upper low will move to eastern Montana Tuesday and into far southern Canada Weds. Somewhat unsettled weather will continue across the CWA as several impulses move across the CWA on the south side of this system with some rain and snow showers associated with them. Cooler temperatures across the CWA over the next couple days with chilly nights. .LONG TERM...(Thursday through Monday) Issued at 300 PM MDT Mon Oct 3 2016 Thursday...Another cold front, of Canadian origin, slides across early in the day producing a colder day with high temperatures struggling to reach the 40s, and possibly colder. Models still showing a band of rain and snow developing across our southern counties, which may be more snow than rain if temperatures are cooler than expected. Will paint scattered pops for now. Friday...Drying out day and warming up in the wake of the shortwave. Breezy day with progged low and mid level gradients. Saturday/Sunday...Mild weekend on tap with a ridge developing overhead. High temperatures in the 60s on Saturday with even some lower 70s on Sunday as 700 mb temperatures warm to 6 Celsius. Monday...Dry and mild temperatures continue with zonal flow aloft. Not a lot of wind based on projected low and mid level gradients. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1121 AM MDT Mon Oct 3 2016 Wyoming TAFS...VFR. Isolated thunderstorms near Rawlins and Laramie through 01Z. At Rawlins and Laramie, gusts to 49 knots through 01Z, then gusts up to 38 knots. At Cheyenne...Gusts to 37 knots through 03Z, then gusts to 30 to 35 knots. Nebraska TAFS...VFR. Isolated thunderstorms near Chadron, Alliance and Scottsbluff through 05Z. Gusts of 30 to 39 knots through 05Z, then gusts to 28 knots again after 15Z. && .FIRE WEATHER... Issued at 300 PM MDT Mon Oct 3 2016 Concerns expected to be very low through the middle of the week. There will be gusty winds especially over parts of southeast Wy the next couple days but very cool temperatures will keep lowest humidities well above critical levels. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until 9 AM MDT Tuesday for WYZ106-110-116-117. NE...None. && SHORT TERM...RE LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1021 AM MDT MON OCT 3 2016 NEZ019-020-054-055-096-WYZ101-102-107-108-118-119-041100- SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-021-095-041100- DAWES-BOX BUTTE-MORRILL-NORTH SIOUX- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ103>106-109>117-041100- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY WEST OR SOUTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH LOCALLY STRONG WIND GUSTS ESPECIALLY IN WIND-PRONE AREAS. HIGH WIND WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME SNOW WILL FALL OVER THE MOUNTAINS TUESDAY AND WEDNESDAY WITH SOME ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
10/03/2016 E63.00 MPH CARBON WY DEPT OF HIGHWAYS
0101 PM NON-TSTM WND GST 2 W BUFORD 41.11N 105.34W
10/03/2016 E62.00 MPH ALBANY WY DEPT OF HIGHWAYS
0110 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
10/03/2016 M71.00 MPH PLATTE WY DEPT OF HIGHWAYS
&&
RCOXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT MON OCT 3 2016
NEZ003-032115-
BOX BUTTE NE-
225 PM MDT MON OCT 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
315 PM MDT...
AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KILPATRICK LAKE...OR 16 MILES WEST OF ALLIANCE...MOVING NORTHEAST AT
40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BEREA AROUND 245 PM MDT.
HEMINGFORD AROUND 255 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4217 10283 4201 10319 4204 10327 4243 10306
4243 10275 4231 10275
TIME...MOT...LOC 2025Z 210DEG 35KT 4206 10320
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
10/03/2016 M58.00 MPH LARAMIE WY ASOS
&&
AAHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 236 PM MDT MON OCT 3 2016 WYZ107-118-032245- EAST PLATTE COUNTY-CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...CHEYENNE 236 PM MDT MON OCT 3 2016 GUSTY WESTERLY WINDS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. SOME GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED. MOTORISTS SHOULD BE EXTRA CAREFUL DRIVING IN THIS AREA... ESPECIALLY ON NORTH-SOUTH ORIENTED ROADS SUCH AS INTERSTATE 25.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
10/03/2016 M62 MPH LARAMIE WY DEPT OF HIGHWAYS
OTTO ROAD WYDOT SITE.
&&
AAHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT MON OCT 3 2016
NEZ002-032130-
DAWES NE-
244 PM MDT MON OCT 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 330
PM MDT...
AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITNEY LAKE...OR 15 MILES WEST OF CHADRON...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CHADRON AIRPORT AROUND 305 PM MDT.
CHADRON AROUND 310 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WHITNEY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4274 10334 4284 10342 4300 10315 4300 10282
4295 10279 4290 10279
TIME...MOT...LOC 2043Z 238DEG 27KT 4281 10331
RUBINThe Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The wind sensor at the Chadron Airport measured a peak gust of 73 mph.
Quarter size hail was reported two miles north of Alliance.
Ping pong ball size hail was reported seven miles north of Alliance on Highway 81.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659604, 659605, 659606.